New Mexico, 2007

Damaging Wind in New Mexico, December 1, 2007

December 1, 2007 · NWS EPZ · 1 event in 1 county or zone

A line of strong thunderstorms moved eastward across southern New Mexico during the predawn hours. At least one of the storms was severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A line of strong thunderstorms moved eastward across southern New Mexico during the predawn hours. At least one of the storms was severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 1, 3:19 AM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Dec 1, 3:19 AM MST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
319 AM MST SAT DEC 1 2007

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE SOUTHWESTERN
UNITED STATES TODAY BRINGING SCATTERED SHOWERS AND WINDY
CONDITIONS TO SOUTHERN NEW MEXICO AND WESTERN TEXAS. DRY WEATHER
WITH MILD TEMPERATURES WILL OCCUR MUCH OF NEXT WEEK AS HIGH
PRESSURE MOVES ACROSS THE BORDERLAND.

&&

.DISCUSSION...
PRIMARY LARGE SCALE TROUGH HAS CONSOLIDATED ALONG WEST COAST THIS
MORNING WHILE YESTERDAYS CUT OFF LOW OVER BAJA HAS PHASED WITH
MAIN SYSTEM. THE BAJA TROUGH IS CURRENTLY LIFTING NORTHEASTWARD
ACROSS ARIZONA WITH ASSOCIATED WIDESPREAD CONVECTION JUST WEST OF
THE CWA. STRONG SURFACE LOW IS NOW ALSO ESTABLISHED OVER WESTERN
COLORADO.

COMPLEX SITUATION WILL CONTINUE TO EVOLVE TODAY AS TROUGH AXIS
OVER ARIZONA ACCELERATES ACROSS THE CWA LATER THIS MORNING WHILE
SECOND TROUGH/VORTICITY AXIS RACES ACROSS NEW MEXICO/WESTERN TEXAS
TONIGHT. THESE UPPER WEATHER SYSTEMS WILL PROVIDE PERIODS OF
ENHANCED DIFFERENTIAL VORTICITY ADVECTION AND DYNAMIC LIFT.
HOWEVER WITH STRONG SURFACE LOW TO THE NORTH AND CHANGING UPPER
AIR SITUATION THE FLOW DEVELOPS A MORE WESTERLY COMPONENT TODAY
WITH ATTENDANT DRY AIR ADVECTION. ACCORDINGLY PRECIPITABLE WATER
AMOUNTS ABOVE AN INCH EARLY THIS MORNING ARE EXPECTED TO FALL
BELOW A HALF INCH BY LATE AFTERNOON. SO PRECIPITATION COVERAGE IS
FORECASTED TO DIMINISH THROUGH THE EVENING. STRONG WIND SHEAR
WILL EXIST AS MID LEVEL FLOW WILL BE AROUND 70 KT BUT INSTABILITY
WILL BE MINIMAL AS MORNING LAPSE RATES ARE INITIALLY MOIST
ADIABATIC WHILE AFTERNOON DRY SLOTTING WILL BE ACCOMPANIED BY MID
LEVEL WARMING. STILL...DYNAMIC LIFT AND STEEPENING LAPSE
RATES/DRYING ALOFT MAY SUPPORT VERY ISOLATED THUNDERSTORMS WHICH
COULD DEVELOP ROTATION SO SITUATION SHOULD BE MONITORED.

ZONAL FLOW SUNDAY FOLLOWED BY EXTENSION OF UPPER RIDGE ACROSS THE
SOUTHWEST WILL BRING SEASONALLY WARM DRY WEATHER SUNDAY THROUGH AT
LEAST WEDNESDAY. MODELS SHOWING VERY WIDE VARIABILITY LATER
PERIODS WITH LATEST GFS NOW DEVELOPING CLOSED LOW OFF WEST COAST
IN CONTRAST TO EARLIER SOLUTION OF WINTER STORM ACROSS THE CWA.
SO WILL MAKE FEW CHANGES TO EARLIER EXTENDED OUTLOOK.

&&

.AVIATION...WIDESPREAD AREAS OF MVFR AND ISOLATED IFR CEILINGS AND
VISIBILITIES IN SHOWERS AND ISOLATED THUNDERSTORMS THIS
MORNING. SCATTERED AREAS OF MVFR THIS AFTERNOON AND EARLY THIS
EVENING WITH VFR CONDITIONS LATE THIS EVENING THROUGH SUNDAY.
MODERATE OR GREATER TURBULENCE BELOW 7,000 FEET AGL...ESPECIALLY
ALONG EAST FACING MOUNTAIN SLOPES.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 65  48  63  35  67 /  40  20  10   0   0
SIERRA BLANCA TX        65  45  63  32  65 /  40  20   0   0   0
LAS CRUCES              63  44  64  32  66 /  40  20  10   0   0
ALAMOGORDO              64  44  62  32  65 /  40  20  10   0   0
CLOUDCROFT              47  34  47  22  51 /  50  30  20   0   0
TRUTH OR CONSEQUENCES   61  42  60  30  65 /  40  30  20   0   0
SILVER CITY             54  39  56  28  59 /  60  40  20   0   0
DEMING                  62  44  63  31  66 /  40  20  10   0   0
LORDSBURG               60  42  60  31  65 /  50  30  20   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WIND ADVISORY FROM 5 AM EARLY THIS MORNING TO 8 PM MST THIS
     EVENING FOR NMZ025.

TX...NONE.
&&

05/99
Hazardous weather outlook, Dec 1, 5:27 AM MST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
527 AM MST SAT DEC 01 2007

NMZ022>025-030>032-TXZ055-056-021330-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
527 AM MST SAT DEC 01 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS THROUGH EARLY THIS
EVENING. PRIMARY THREAT WILL BE WIND GUSTS TO NEAR 60 MPH OVER
ISOLATED LOCATIONS. BRIEF HEAVY RAINS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW RAIN SHOWERS
AND MOUNTAIN SNOW SHOWERS MAY OCCUR ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ON THE ALERT FOR MAINLY HIGH OR DAMAGING WINDS
TODAY.

ROGASH

In the hours before

Special weather statement, Dec 1, 3:46 AM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
346 AM MST SAT DEC 1 2007

NMZ022-023-031-032-011145-
SIERRA COUNTY LAKES REGION NM-SOUTHERN DESERT NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
346 AM MST SAT DEC 1 2007

...LINE OF SHOWERS AND ISOLATED THUNDERSTORMS WITH STRONG WINDS
MOVING ACROSS SOUTHERN NEW MEXICO...

AT 345 AM MST SHOWERS AND ISOLATED THUNDERSTORMS WITH STRONG WINDS
WERE MOVING ACROSS SOUTHERN NEW MEXICO IN THE SILVER CITY AND DEMING
VICINITIES. THE STORMS WILL CONTINUE MOVING TO THE EAST AND SHOULD
BE AROUND TRUTH OR CONSEQUENCES AND LAS CRUCES BEFORE 5 AM THIS
MORNING. OTHER LOCATIONS IN THE PATH OF THESE STORMS INCLUDE THE
VICINITY OF BAYARD...HATCH...RADIUM SPRINGS AND HILLSBORO.

THE SHOWERS AND THUNDERSTORMS WILL PRODUCE HIGH WIND GUSTS NEAR 50
MPH. PERSONS IN THE PATH OF THE STORMS SHOULD THEREFORE SEEK SHELTER
IN A STRONGER BUILDING. THE HIGH WINDS AND RAINS WILL ALSO CREATE
HAZARDOUS DRIVING CONDITIONS INCLUDING ALONG INTERSTATES 10 AND 25.

ROGASH
Special weather statement, Dec 1, 4:30 AM MST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
430 AM MST SAT DEC 1 2007

NMZ024-025-032-TXZ055-056-011300-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-HUDSPETH TX-
EL PASO TX-TULAROSA BASIN/SOUTHERN DESERT NM-
430 AM MST SAT DEC 1 2007

...SHOWERS AND ISOLATED THUNDERSTORMS WITH STRONG WINDS WILL MOVE
ACROSS NEW MEXICO AND WESTERN TEXAS THIS MORNING...

A BAND OF SHOWERS AND VERY ISOLATED THUNDERSTORMS WITH HIGH WINDS
WILL MOVE EASTWARD ACROSS SOUTHERN NEW MEXICO AND WESTERN TEXAS THIS
MORNING. THIS ACTIVITY WILL AFFECT THE LAS CRUCES NEW MEXICO AND EL
PASO TEXAS VICINITIES BEFORE 6 AM THIS MORNING AND WILL ALSO MOVE
ACROSS ALAMOGORDO AND SURROUNDING LOCATIONS.

WINDS WILL GUST NEAR 50 MPH WITH THE SHOWERS...THEREFORE PERSONS IN
THE PATH OF THE STORMS SHOULD SEEK SHELTER IN A STRONGER BUILDING.
THE HIGH WINDS AND RAINS WILL ALSO CREATE HAZARDOUS DRIVING
CONDITIONS INCLUDING ALONG INTERSTATE 10 FROM EL PASO TO LAS CRUCES.

ROGASH

The radar

The El Paso radar (KEPZ), 81 km away, was scanning. The volume nearest the first event began at 12:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Dona Ana

When
December 1, 5:30 AM MST
Where
Dona Ana County, 8.72 mi SE of Hockett
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.498, -107.136

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72052.